Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 143, NWS Midland/Odessa, TX

June 15, 2014Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 2014, 6:00 PM CDT for Glasscock County, Texas. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2014, 6:00 PM CDT (23:00 UTC)
Expired
Jun 15, 2014, 7:00 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 70 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:55 PM CDTHAIL 1.752 Nw Garden City, TXGOLF BALL-SIZED HAIL WITH SIGNIFICANT CAR DAMAGE REPORTED JUST NORTHWEST OF GARDEN CITY.
Jun 15, 7:05 PM CDTHAIL 1.75Garden City, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WUUS54 KMAF 152300
SVRMAF
TXC173-160000-
/O.NEW.KMAF.SV.W.0143.140615T2300Z-140616T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT SUN JUN 15 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GLASSCOCK COUNTY IN WEST TEXAS...

* UNTIL 700 PM CDT

* AT 556 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GARDEN CITY...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  LEES...
  FM 33 FROM GARDEN CITY NORTH TO THE GLASSCOCK HOWARD COUNTY LINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3189 10138 3184 10149 3190 10155 3195 10157
      3209 10148 3209 10126
TIME...MOT...LOC 2259Z 240DEG 9KT 3193 10149

$$
1 follow-up statement
701 
WWUS54 KMAF 152334
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT SUN JUN 15 2014

TXC173-160000-
/O.CON.KMAF.SV.W.0143.000000T0000Z-140616T0000Z/
GLASSCOCK-
634 PM CDT SUN JUN 15 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN GLASSCOCK COUNTY...

AT 628 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GARDEN CITY...MOVING NORTHEAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...AREAS OF
CENTRAL GLASSCOCK COUNTY FROM GARDEN CITY NORTH TO ABOUT 15 MILES OF
GARDEN CITY...INCLUDING FM 33...SHERROD ROAD...DITTO ROAD...AND
COUNTY ROAD 415. IN ADDITION...RIGS AND OIL LEASE ROADS IN THESE 
AREAS WILL BE IMPACTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3189 10138 3184 10149 3190 10155 3195 10157
      3209 10148 3209 10126
TIME...MOT...LOC 2331Z 230DEG 3KT 3194 10149

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:42 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 15, 2:42 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT Sun Jun 15 2014

.DISCUSSION...
Thunderstorms are developing over southwest Texas...from the
Davis Mountains southward into the northern half of Brewster
County and then back into the Presidio Valley. These thunderstorms will
persist into the evening. Thunderstorm development is also
possible along the dryline from the Lower Trans Pecos region into
the eastern portions of the Permian Basin. However the best rain
chances later today should be over portions of Brewster and Pecos
Counties. Some storms may approach severe levels with the main
threats being high wind and large hail.

With an upper level low pressure system moving into the northwest
U.S. and a general area of upper level ridging over the
southeast...we can expect a persistent southwest upper level flow
pattern over our region into next weekend.

The northern stream upper low will result in associated surface low
pressure deepening over the Central Plains on Monday.  A persistent
surface trough will extend back into southwest Texas through the
week. What this means for our area is a persistent south to
southeast surface flow and staying in the moist air.  The dryline
will remain well to the west...coincident with the surface trough.

When you put everything together...the southwest upper flow pattern
should be conducive for pulling deeper moisture associated with T.S.
Cristina into Presidio and Brewster Counties the next several days.
With this added moisture...a series of weak disturbances in the
southwest flow...favored low level convergence along the surface
trough...and upslope low level flow...primary indications point to
best rain chances for southwest Texas...the Big Bend Region...and
along the persistent surface trough.  With daytime heating isolated
to scattered afternoon and evening thunderstorms should be the norm
each day through most of the week for these areas. If I were to
make a distinction in the forecast...it might be for Wednesday
evening. Values 0-6 km bulk shear look more significant from the
Big Bend into the eastern half of the CWA. This enhanced shear is coincident
with 2500-3000 j/kg CAPE values. This day looks to have the
greatest potential for severe weather.

I expect only minor adjustments to the current forecast. The
biggest change will likely be for expanding thunderstorm chances
on Wednesday. Outside of Wednesday...we are still not quite into
the weak wind field regimes that we typically see during the
summertime. Steering winds should be from the west to northwest
and be sufficient to allow for isolated showers and thunderstorms
to move farther east into the Permian Basin. However with this
type of persistent pattern...redevelopment of storms over the same
areas could lead to increased flood potential in the next couple
of days.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 73  96  71  94  /  10  30  10  20
BIG SPRING TX              74  97  73  93  /  10  10  10  20
CARLSBAD NM                72 100  73 100  /  10  20  20  20
DRYDEN TX                  76  97  75  94  /  10  20  20  30
FORT STOCKTON TX           74  96  72  94  /  10  30  20  30
GUADALUPE PASS TX          71  92  67  92  /  10  20  20  20
HOBBS NM                   69  96  70  94  /  10  30  20  20
MARFA TX                   64  88  63  89  /  20  30  20  30
MIDLAND INTL AIRPORT TX    74  95  73  93  /  10  20  10  20
ODESSA TX                  76  95  72  93  /  10  20  10  20
WINK TX                    77 102  76 100  /  10  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/03
Hazardous weather outlook, Jun 15, 2:31 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT SUN JUN 15 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
231 PM CDT SUN JUN 15 2014 /131 PM MDT SUN JUN 15 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BRISK WINDS ALONG WITH DRIER AIR WILL RESULT IN CONDITIONS FAVORABLE
FOR FIRE GROWTH AND SPREAD IN THE GUADALUPE MOUNTAINS THROUGH LATE
THIS AFTERNOON.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT FROM THE WESTERN
LOW ROLLING PLAINS AND PERMIAN BASIN, SOUTHWESTWARD INTO THE DAVIS
MOUNTAINS AND BIG BEND REGION, INCLUDING THE LOWER TRANS PECOS. A
COUPLE OF STORMS COULD BECOME STRONG OR SEVERE THIS EVENING WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE. BRIEF HEAVY RAINFALL WILL
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL INCREASE MONDAY THROUGH WEDNESDAY
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. A FEW STORMS COULD
BECOME STRONG OR SEVERE WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE
MOST LIKELY AREA FOR HEAVY RAIN AND FLOODING WILL BE IN THE LOWER
TRANS PECOS AND ALONG THE RIO GRANDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:18 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell57 min
Jun 14, 7:21 PM CDTSevere Thunderstorm WarningMAFDawson24 min
Jun 14, 7:43 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson62 min
Jun 14, 7:59 PM CDTAreal Flood AdvisoryMAFBorden, Dawson3 hr
Jun 15, 4:56 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jun 15, 6:36 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell54 min
Jun 15, 6:46 PM CDTAreal Flood AdvisoryMAFGlasscock119 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.